Alert archive / Alabama / Freeze Warnings in 2011

Freeze Warning 4, NWS Birmingham, AL

November 10, 201139 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 10, 2011, 4:17 AM CST for 39 counties in Alabama. It took effect at Nov 11, 2011, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2011, 4:17 AM CST (10:17 UTC)
In effect from
Nov 11, 2011, 12:00 AM CST
Expired
Nov 11, 2011, 9:00 AM CST
In force
9 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS74 KBMX 101017
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CST THU NOV 10 2011

...FREEZING TEMPERATURES EXPECTED ACROSS A LARGE PART OF CENTRAL
ALABAMA TONIGHT...

ALZ011>015-017>050-102200-
/O.NEW.KBMX.FZ.W.0004.111111T0600Z-111111T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
417 AM CST THU NOV 10 2011

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY. 

* TEMPERATURE...MID TO UPPER 20S IN OUTLYING AREAS WHILE LARGER
  URBAN AREAS WILL BE NEAR 32.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES. TENDER PLANTS CAN BE
  KILLED AT THESE TEMPERATURES IF PROTECTIVE MEASURES ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$
1 follow-up statement
893 
WWUS74 KBMX 102138
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CST THU NOV 10 2011

...FREEZING TEMPERATURES EXPECTED ACROSS A LARGE PART OF CENTRAL
ALABAMA TONIGHT...

ALZ011>015-017>050-111500-
/O.CON.KBMX.FZ.W.0004.111111T0600Z-111111T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
338 PM CST THU NOV 10 2011

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST FRIDAY...

* TEMPERATURE...MID TO UPPER 20S IN OUTLYING AREAS WHILE LARGER 
  URBAN AREAS WILL BE NEAR 32. 

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL 
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES. TENDER PLANTS CAN 
  BE KILLED AT THESE TEMPERATURES IF PROTECTIVE MEASURES ARE NOT 
  TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 9, 11:40 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Nov 9, 11:40 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CST WED NOV 9 2011

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTER MAKING AN EARLIER UPDATE TO ACCOUNT FOR GREATER RAIN COVERAGE
DURING THE EARLY EVENING...ANOTHER UPDATE WILL BE MADE SHORTLY TO
ACCOUNT FOR RAIN SHIFTING EASTWARD AND DIMINISHING.  EXPECT MOST OF
THE SIGNIFICANT RAIN TO END IN OUR AREA BY MIDNIGHT...ALTHOUGH
THERE'S BOUND TO BE A FEW SPRINKLES AROUND THE SOUTHEASTERN PORTIONS
FOR A LITTLE BIT BEYOND THAT.

I HAVE DECIDED NOT TO MAKE ANY CHANGES TO THE LOW TEMPERATURE
FORECAST FOR TONIGHT. TEMPS INITIALLY COOLED A BIT QUICKER THAN
FORECAST BEHIND THE FRONT...BUT I THINK THINGS WILL EVEN OUT OVER
THE NEXT COUPLE OF HOURS. I DID MAKE THE NECESSARY ADJUSTMENTS TO
HOURLY TEMPS AND DEW POINTS...BASED ON LATEST OBS.

LOTS OF LOW LEVEL MOISTURE AROUND...BUT WINDS WILL STAY UP ENOUGH TO
KEEP FOG FROM BECOMING AN ISSUE.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

THE COLD FRONT HAS PUSHED THROUGH CENTRAL ALABAMA.  SOME LIGHT RAIN
LINGERS ACROSS SOUTEAST ALABAMA FROM KTOI-KAUO AND EASTWARD...BUT
THE INTENSITY IF VERY LIGHT AND NOT RESTRICTING VSBYS...SO
PRECIPITATION WAS LEFT OUT OF TAFS.  AREAS ALONG AND SOUTH OF I-85
IN ALABAMA WILL STILL SEE LCL MVFR CIGS...BUT DRIER AIR ADVECTING
SOUTHWARD SHOULD PUSH THE LOWER CIGS OUT OF CENTRAL ALABAMA BY 08Z.
NORTHWEST WINDS NEAR 10 KNOTS THRU 15Z WILL INCREASE TO NEAR 15
KNOTS WITH GUSTS TO 20 KNOTS AFTER 15Z AS HIGHER WINDS MIX DOWNWARD
DURING THE HEATING OF THE DAY.

58/ROSE

&&

.FIRE WEATHER...

LOW HUMIDITIES ASSOCIATED WITH THE INCOMING DRY AIR MASS WILL LEAD
TO POTENTIAL FIRE WEATHER CONCERNS FRIDAY AND SATURDAY
AFTERNOONS...AND HAVE KEPT THE MENTION OF SUCH IN THE HWO.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 9, 7:41 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CST WED NOV 9 2011

ALZ011>015-017>050-101600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
741 PM CST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

COLD CONDITIONS ARE EXPECTED FRIDAY MORNING AND AGAIN ON SATURDAY
MORNING. LOW TEMPERATURES MAY HIT THE FREEZING MARK OR BELOW IN
SEVERAL LOCATIONS EACH MORNING.

LOW HUMIDITIES ASSOCIATED WITH AN INCOMING DRY AIRMASS WILL LEAD TO
POTENTIAL FIRE WEATHER CONCERNS BOTH FRIDAY AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:58 AM CSTFire Weather WatchBMXBarbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more11 hr
Nov 10, 3:33 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 24 more38 hr
Nov 10, 3:33 PM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more26 hr

Nearby

Freeze Warnings in Alabama, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.